How hypertension is tested on the NCLEX-RN

Items fall mainly under Reduction of Risk Potential (accurate measurement), Pharmacological Therapies, and Health Promotion and Maintenance (screening and lifestyle teaching).

workspace_premium Think like the nurse

Hypertension is usually silent. The nurse's job is to measure accurately, recognize the rare emergency, give drugs safely, and build adherence in a client who feels well.

Higher riskNormalSystolic <120 and diastolic <80ElevatedSystolic 120–129 and diastolic <80Stage 1Systolic 130–139 or diastolic 80–89Stage 2Systolic ≥140 or diastolic ≥90
Blood pressure categories. Diagnosis is based on the average of two or more readings on two or more occasions.

Taking an accurate blood pressure

Measurement errors are a favorite NCLEX distractor. Know which mistakes push the reading up or down.

Technique errorEffect on reading
Cuff too small (bladder too narrow)Falsely high
Cuff too largeFalsely low
Arm below heart levelFalsely high
Arm above heart levelFalsely low
Back unsupported, legs crossed, talkingFalsely high
Deflating the cuff too quicklySystolic underestimated, diastolic overestimated
No rest before measuring; recent caffeine, exercise, or smokingFalsely high

The cuff bladder should encircle about 80% of the arm.

Hypertensive emergency: recognize and act

Severe elevation (often above 180/120) plus signs of acute target-organ damage is an emergency. Without organ damage it is called severe hypertension (urgency) and is usually managed with oral drugs.

Target-organ damage cuesBrainHeadache, confusion,seizure, strokesignsHeartChest pain,pulmonary edemaKidneysLow urine output,rising creatinineEyesBlurred vision
What makes it an emergency is organ damage, not a single number.
AssessNeuro checks,chest pain, lungsMonitorContinuous BP,often arteriallineTitrateIV drug to orderedtargetAvoidDropping BP toofast
Gradual reduction. A common target is no more than about 25% lower in the first hour, per the provider's orders; too rapid a drop can cause cerebral, coronary, or renal ischemia.

Pharmacological therapies

For every antihypertensive, check BP (and pulse for rate-slowing drugs) first, and teach orthostatic precautions.

Class (example)Key nursing checksTeach / watch for
Thiazide diuretic (hydrochlorothiazide)BP, K⁺, glucoseHypokalemia, hyperglycemia, increased uric acid; take in the morning
ACE inhibitor (lisinopril)BP, K⁺, creatinineDry cough; angioedema (emergency); avoid in pregnancy; avoid potassium salt substitutes
ARB (losartan)BP, K⁺, creatinineHyperkalemia; avoid in pregnancy; less cough than ACE inhibitors
Calcium channel blocker (amlodipine)BP; HR for verapamil/diltiazemPeripheral edema, flushing, headache; avoid grapefruit juice with some agents
Beta blocker (metoprolol)Apical HR and BPBradycardia, fatigue; do not stop abruptly; may mask hypoglycemia signs in diabetes

Hold parameters are set by the order or facility policy.

Client teaching and an NGN-style case

Long-term control depends on the client, so teaching and adherence matter as much as the prescription.

  • Reduce sodium; follow a DASH-style eating pattern rich in fruit, vegetables, and low-fat dairy.
  • Lose weight if overweight; aim for regular aerobic activity as advised.
  • Limit alcohol and stop smoking.
  • Take medication every day even when feeling well; do not stop without talking to the provider.
  • Check BP at home with a validated cuff and keep a log.
  • Rise slowly from lying or sitting.
functions Clinical judgment case — ACE inhibitor

A client started on lisinopril 2 days ago calls reporting that their lips and tongue feel swollen. What is the nurse's priority instruction?

  1. Recognize cues: lip and tongue swelling after starting an ACE inhibitor.
  2. Analyze: this is angioedema, which can obstruct the airway.
  3. Prioritize airway over all other concerns.
  4. Act: the client needs emergency evaluation now; the drug should not be taken again.

Answer. Tell the client to call emergency services or go to the emergency department now and not take another dose. Angioedema is a potential airway emergency.